MAUDE Adverse Event Report: ETHICON INC. SFXSYM PDS+ UNI VIO 24IN 1 SA CTX; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSYM PDS+ UNI VIO 24IN 1 SA CTX; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1A445
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Wound Dehiscence (1154); Pain (1994)
Date of Event 12/22/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? what tissue dehisced? onset date/time of dehiscence? (# post op days).How was the dehiscence managed? please describe any medical/surgical intervention required for this suture event including dates and results.Please describe the appearance of the suture during the second procedure.Did the suture break? if so, where was the break noted (termination, middle, end)? did the suture pull out of the tissue? did the knots untie? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? were there any precipitating patient stress factors that led to the sutures untying, breakage or pulling out of the tissue? are photos available? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? will product be returned? if so, please provide the return date and tracking information.
 
Event or Problem Description
It was reported that a patient underwent a knee procedure on an unknown date and a barbed suture was used.Approximately 4 weeks post-op, the patient experienced an arthrotomy rupture.It was reported to sales rep by the surgeon that he is an experienced user of the barbed suture for over 5 years and thousands of cases with no issues.The surgeon has had some issues with the barbed suture over the past couple months.It was reported that the surgeon recently changed his technique and closed the knee in maximum extension.They discussed the emphasis in putting in the knee into flexion.It was reported that the surgeon tests the knee through range of motion so it shouldn't be an issue.The loss of bsr over the weeks was discussed and though it may be strong enough to hold for the initial range of motion test, it may not once the bsr starts to degrade.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3, a4, b2, b3, b7.Additional h6 health effect - impact code, health effect - clinical code.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure - 78-year-old male; 311lbs; bmi 47.Date and name of index surgical procedure - primary total knee; initial date of surgery (b)(6) 2025.What was the initial approach for the index surgical procedure? primary knee replacement ¿ open.On what tissue was the suture used? fascial layer.What was the tissue condition (normal, thin, calcified, fragile, diseased)? normal.For the original intended closure, how were all layers closed? all patients for fascial/ capsule was closed with two #1 stratafix symmetric suture on a ctx needle (24inches).The two sutures were both started at the midpoint of the knee and worked towards both ends of the incision and then back stitched all the way to the initial starting point ¿ surgeon had adopted this technique around six years ago and had been doing this without issues until recently.Please describe any medical/surgical intervention required for this suture event including dates and results.Revision surgery on (b)(4) (opened up, washed out, swapped out the poly, and put on iv antibiotics).Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? anomaly was only noted during revision surgery and the stratafix was broken all the way up and down the quad tendon suture was still in both sides of the tissue it just split at each pass of the suture up and down the incision line.When beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? no surgeon had adopted a modified technique years ago and never had any issues.Suture did not break as a result of tab but broke at each individual throw.After taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? no surgeon had adopted a modified technique years ago and never had any issues.Suture did not break as a result of tab but broke at each individual throw.Did the surgeon then proceed with wound closure in the opposite direction of the first pass? no surgeon had adopted a modified technique years ago and never had any issues.Suture did not break as a result of tab but broke at each individual throw.Was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? yes fixation tab positioned on top of intact tissue.Were two reverse stitches performed across the incision prior to closure? yes more.Then two were performed surgeon back stitches all the way to and over the original tab placement throw.What tissue dehisced? fascial tissue patient feel and resulted in entire wound dehiscence onset date/time of dehiscence? (# post op days) (b)(6) 2025 patient felt abnormal pain, then (b)(6) fell and incision completely dehisced.How was the dehiscence managed? revision surgery on (b)(6) did a poly swap/ washout and admistred iv antibiotics.Please describe any medical/surgical intervention required for this suture event including dates and results.Revision surgery on (b)(6) did a poly swap/ washout and admistred iv antibiotics.Please describe the appearance of the suture during the second procedure.All passes were broken and split.Did the suture break? if so, where was the break noted (termination, middle, end)? all up and down the quad tendon.Did the suture pull out of the tissue? no it was all intact it just looked like someone cut each and every pass.Did the knots untie? no.Were there any precipitating patient stress factors that led to the sutures untying, breakage or pulling out of the tissue? abnormal pain ¿ suspected break, which led to complete rupture which caused a fall and complete wound dehiscence.Are photos available? no.What is the physician¿s opinion as to the etiology of or contributing factors to this event? surgeon believes something changed with suture as he hadn¿t changed his technique for years and had no issues and is now out of nowhere having issues.What is the patient's current status? after revision surgery everything is intact and good lot number? unknown.Will product be returned? if so, please provide the return date and tracking information.No.Surgeon has been closing with stratafix symmetric the same for approximately 6 years (on thousands of tja) with no issues and over the last couple months he has run into a string of dehiscences.His stratafix symmetric technique is not typical as he starts two strands in the middle of the knee and runs them in opposite directions to the proximal and distal apexes of the incisions and then backstitches all the way back to the center again (so the entire capsule is closed with a double stitch of symmetric and in some areas it is triple stitched), he has done it this way for years but not until recently is having breakage.He said when he went back in for the revision surgeries it looked like all the passes of the stratafix symmetric were broken along the incision, but the suture was still in both sides of the tissue (did not unravel at all).

Brand Name
SFXSYM PDS+ UNI VIO 24IN 1 SA CTX
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24215964
Report Number2210968-2026-01071
Device Sequence Number9366239
Product Code NEW
UDI-Device Identifier10705031245273
UDI-Public10705031245273
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K141776
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXPP1A445
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2026
Supplement Date Received by Manufacturer02/03/2026
Initial Report FDA Received Date01/29/2026
Supplement Report FDA Received Date02/25/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age78 YR
Patient SexMale
Patient Weight141 KG